People with migraines who take pills that contain estrogen may be more likely to have strokes. It is important to diagnose the type of headache a person has and to choose hormonal contraceptives accordingly.
In this article, we explore the link between hormonal birth control and headaches or migraines. We also discuss what a person can do if they suspect that their birth control pill is causing headaches.
Can birth control cause migraines or headaches?
The hormones in birth control pills may cause headaches.
Some birth control pills contain hormones that prevent the ovaries from releasing eggs. Other types of pill make it more difficult for the egg to implant in the uterine lining.
Some people are sensitive to the hormones in birth control pills, especially estrogen. Individuals with migraines may be especially sensitive to hormonal swings. They may notice that their headaches get worse at certain points throughout their menstrual cycle.
A person on hormonal birth control usually takes active pills, which contain hormones, for 3 weeks, and inactive pills, which contain none, for 1 week.
When a person takes inactive pills, their estrogen levels suddenly drop. This can trigger headaches, including migraines. People who experience a sudden increase in headaches when they begin to take a birth control pill are likely reacting to this hormonal swing.
Can birth control relieve headaches?
Some people find that birth control pills help with their headaches.
Hormonal contraceptives can regulate the menstrual cycle. As hormonal levels become more consistent throughout the month, a reduction in headaches can result.
Some people experience headaches due to low estrogen levels in the last week of their cycle. This can happen, regardless of whether the person is taking hormonal birth control.
One type of hormonal birth control, called a 3-month pill, postpones this drop in estrogen from once a month to once every 3 months. Taking this type of pills can reduce the frequency of headaches related to low estrogen levels.
A birth control pill may contain a combination of hormones or a single hormone. Some people find that pills that contain only progestogen lead to fewer side effects.
Migraines and birth control
People who experience migraines may have an increased risk of stroke when taking hormonal birth control.
A 2013 review of studies noted a small but well-documented increase in the risk of stroke among people with migraines who use birth control that contains estrogen.
However, results of a similar review from 2017 suggest that only people who have migraines with auras are at risk. It is important for a person to describe their migraines to a doctor when discussing birth control options.
A person who has migraines with auras and who takes birth control that contains estrogen may have a further risk of stroke if they:
- are over the age of 40
- are obese
- have high blood pressure
- have a family history of stroke
However, the authors of the 2017 review cautioned that many studies included were poorly designed. The medical community remains unsure why birth control may increase the risk of strokes in people who have migraines with auras.
For people with migraines, it is important to weigh the risks and benefits of hormonal birth control.
Many people prefer to use pills that contain only progestin. Being free from estrogen, they do not carry the same risk. Others opt for pills that contain low levels of estrogen.
Estrogen-free and low-estrogen pills may also decrease the risk of other side effects.
Some people in the United States mistake severe headaches for migraines. It is important to receive a professional diagnosis, which can lead to better treatment and more birth control options.
Migraines often occur with other symptoms, such as:
- sensitivity to light
- visual auras, which can appear as flashes at the corners of vision
Migraines may begin while a person is sleeping or in response to specific triggers.
Migraines are different from tension headaches, which can often be improved with massage. Migraines also often get worse when a person stands up and moves around. The pain is usually a pulsing sensation on one side of the head.
What can I do if I think birth control is giving me headaches?
Headaches are not usually a sign of a serious medical problem. However, it is important to see a doctor about any new symptoms.
A medical professional can diagnose the cause of the headaches and help a person to decide whether a certain type of birth control may reduce their frequency or severity.
When identifying the cause of headaches, it can help to keep a headache journal. The headaches may be unrelated to hormonal birth control, or they may result from sudden drops in estrogen, rather than being a side effect of a pill.
Keeping a record of headaches throughout a full menstrual cycle can give the doctor a complete picture of symptoms.
Very rarely, a headache can signal a life-threatening problem, such as a stroke. Seek emergency medical care for a headache that:
- is extremely severe and different from previous headaches
- occurs with confusion or loss of consciousness
- is accompanied by facial paralysis or a crooked smile
- occurs with weakness or trouble lifting both arms
For people who have migraines and an increased risk of stroke, additional symptoms may require emergency care. Ask a doctor about these.
Other birth control side effects
Nausea is a possible side effect of hormonal birth control.
Hormones are the body’s chemical messengers. When hormone levels change, the messages may be altered, or they may be received differently. This can cause various side effects.
Only certain people experience these side effects, and some find that they get better with time or dietary changes.
The most common side effects of hormonal birth control are:
- bleeding between periods
- sore breasts
People who take birth control pills that contain a combination of hormones have a slightly higher risk of blood clots in the leg. This is especially true for people with other blood clot risk factors.
Alternatives to birth control pills
Anyone concerned about side effects of hormonal birth control may benefit from trying an alternative, such as:
- male or female condoms
- a copper intrauterine device, or IUD, which is a long-term contraceptive that releases no hormones
- a diaphragm
- a cervical cap
- timing-based methods, which involve refraining from intercourse on the days of the menstrual cycle when a person is most fertile
- permanent sterilization, via vasectomy or tubal ligation
Combining any of the above methods can increase their effectiveness.
Birth control pills affect each person differently. The pills may alleviate headaches or increase their frequency or severity.
Not all birth control pills are safe for people who have migraines with auras. Describe migraines and other types of headaches in detail when discussing birth control options with a doctor.
Source Article from https://www.medicalnewstoday.com/articles/322354.php